Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Kansas City, MO

May 14, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2020, 7:37 PM CDT for 4 counties in Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 7:37 PM CDT (00:37 UTC)
Expired
May 14, 2020, 8:15 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adair County, MO, Linn County, MO, Macon County, MO, Schuyler County, MO

The radar

The Pleasant Hill radar (KEAX), 195 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KEAX 150037
SVREAX
MOC001-115-121-197-150115-
/O.NEW.KEAX.SV.W.0049.200515T0037Z-200515T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
737 PM CDT Thu May 14 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Adair County in northeastern Missouri...
  Southeastern Linn County in north central Missouri...
  Southern Schuyler County in northeastern Missouri...
  Western Macon County in north central Missouri...

* Until 815 PM CDT.

* At 737 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Bucklin, or 9 miles east of Marceline, moving northeast at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kirksville, Marceline, La Plata, Bevier, Queen City, Bucklin,
  Novinger, Greentop, Atlanta, Callao, Brashear, New Cambria, Gibbs,
  Millard, Elmer, Ethel, South Gifford, Kirksville Regional and New
  Boston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3967 9256 3968 9269 3970 9269 3970 9296
      4034 9271 4035 9268 4045 9267 4044 9235
      4019 9234
TIME...MOT...LOC 0037Z 213DEG 24KT 3971 9277 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:25 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 6:25 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT Thu May 14 2020

.Discussion...
Issued at 305 PM CDT THU MAY 14 2020

Latest surface analysis shows the warm front has lifted north into
Iowa and then trails southwestward through north central Kansas into
southwestern Kansas. Most of the warm sector, which encompasses
nearly all of the forecast area, with exception of extreme
northwestern Missouri, is in the mid to upper 60 degree range for
dewpoints with upper 70 to 80 degree temperatures. The 18Z Topeka
sounding shows a very unstable environment with surface based CAPE
in excess of 3000 J/kg and steep mid-level lapse rates. The
hodograph shows just how weak the flow is aloft, which will limit
storm mode to multicell clusters to bowing segments.
Additionally, there is a weak upper wave/ MCV lifting north into
this unstable environment.

Given the above environment, there are several mechanisms that
could/will lead to storms. First, with the MCV lifting northward,
isolated to scattered storms are possible, mainly in our south/
southeast. With around 3000 J/kg of CAPE but somewhat marginal
shear, if storms form in this area, there could be some large hail
initially and some gusty winds. The second mechanism, which looks
more likely based on the overall pattern, is the front draped
across Iowa into extreme northwestern Missouri and northeastern
Kansas. Strong convergence on this boundary should help trigger
storms later this afternoon into this evening. With relatively
weak shear and strong CAPE, would expect strong initial updrafts
with large hail potential. But these should trend quickly to
clusters/bows and as the cold pools merge/strengthen should being
to move south to the southeast during the late evening and
overnight hours as a line of storms. Strong winds should become
the main threat as the storms evolve into this line or series of
lines. There remains some flash flood potential, especially the
northern portions of the watch where storms could initially train
before a more organized cold pool develops and they begin to slide
south/southeast.

Models show the line of storms and the front moving south of the
area by tomorrow morning. As a result, the best chances for new
showers and storms will be mainly to our south or into the southern
portions of the forecast area. For Saturday, a shortwave trough
moves across Iowa and then southeast. This should lead to fairly
widespread showers and storms along and ahead of the cold front
associated with this shortwave. A slightly cooler but much less
humid air mass moves in behind the front with Sunday looking very
pleasant. The upper pattern then evolves into very unusual pattern
with the shortwave that moved north of us diving into the
southeast and becoming cutoff while an upper ridge amplifies into
the middle of the country. That then evolves into almost an omega
block over the CONUS. With the ridging portion of this block over
the middle of the country, we should see a warming trend with
fairly quiet weather.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 620 PM CDT THU MAY 14 2020

The main aviation threat early in this period will be a line of
thunderstorms that we expect to develop and move through the area.
There will likely be periods of MVFR visibility in heavy rain with
possible hail. Stronger winds may also be associated with that
line pushes through so I added some 35kt gusts with the TS TEMPO.
Once the line of storms pushes through just after midnight the
next challenge will be how low the ceilings will go. Guidance is
all over the place on the ceilings with some going IFR others sky
clear with VFR. Looking upstream of this system I am not seeing
much lower ceilings so I leaned towards VFR through the overnight
timeframe. Once the sun rises we and we get some heating a MVFR
ceiling looks to form for a several hours until we can heat up
enough for those to dissipate in the late morning to early
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for KSZ057-060.

     Flash Flood Watch through Friday morning for KSZ103>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for MOZ038>040-043>046-053-054.

     Flash Flood Watch through Friday morning for MOZ007-008-014>017-
     021>025-028>033-037.

&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, May 14, 5:03 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Thu May 14 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Thu May 14 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms possible today and tonight large hail,
damaging winds, and flash flooding will be the primary threats,
however a tornado or two are also possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong thunderstorms expected Friday south of the KC Metro area
across our southwestern counties with hail and strong winds the
primary threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 4:47 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
447 PM CDT Thu May 14 2020

MOZ002-142215-
Nodaway MO-
447 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY COUNTY UNTIL
515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hopkins, or 7 miles north of Maryville, moving
northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Maryville, Hopkins and Pickering.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 4057 9463 4044 9463 4033 9489 4048 9502
      4058 9481
TIME...MOT...LOC 2147Z 237DEG 29KT 4046 9488
Special weather statement, May 14, 6:43 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Thu May 14 2020

MOZ002>005-150030-
Worth MO-Gentry MO-Nodaway MO-Harrison MO-
643 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHERN GENTRY...
NORTHWESTERN HARRISON AND NORTHERN NODAWAY COUNTIES UNTIL 730 PM
CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant City, or 16 miles north of Albany, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Grant City, Burlington Junction, Hopkins, Ridgeway,
Ravenwood, Eagleville, Irena, Sheridan, Blythedale, Parnell,
Pickering, Gentry, Worth, Allendale, Denver, Athelstan, Hatfield and
Martinsville.

This includes Interstate 35 in Missouri between mile markers 98 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Missouri.

LAT...LON 4035 9389 4030 9506 4047 9509 4058 9481
      4057 9389
TIME...MOT...LOC 2342Z 266DEG 24KT 4049 9434
Local storm report, May 14, 7:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             BROOKFIELD              39.79N 93.08W
05/14/2020  E1.00 INCH       LINN               MO   EMERGENCY MNGR

            RELAYED FROM FACEBOOK.

&&
Local storm report, May 14, 7:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             MEADVILLE               39.79N 93.30W
05/14/2020  M1.25 INCH       LINN               MO   EMERGENCY MNGR

            FROM MEADVILLE FIRE DEPT.

&&
Special weather statement, May 14, 7:10 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
710 PM CDT Thu May 14 2020

KSZ025-102-150100-
Doniphan KS-Atchison KS-
710 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHERN ATCHISON COUNTIES UNTIL 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Everest, or 8 miles southeast of Horton, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atchison, Lancaster, Denton, Huron and Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3965 9534 3972 9534 3977 9517 3954 9511
      3953 9547 3965 9553
TIME...MOT...LOC 0010Z 248DEG 25KT 3961 9539

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:01 PM CDTSevere Thunderstorm WarningEAXLinn, Livingston29 min
May 14, 7:19 PM CDTSevere Thunderstorm WarningEAXAdair, Macon41 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Worth47 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan45 min
May 14, 7:52 PM CDTSpecial Weather StatementEAXHolt, Nodaway38 min
May 14, 8:03 PM CDTAreal Flood AdvisoryEAXGentry, Harrison, Nodaway, Worth3 hr
May 14, 8:08 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth37 min
May 14, 8:20 PM CDTSpecial Weather StatementEAXAdair40 min
May 14, 8:59 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte31 min
May 14, 9:05 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth25 min
May 14, 9:27 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth33 min
May 14, 9:33 PM CDTAreal Flood AdvisoryEAXAndrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 2 more3 hr
May 14, 9:47 PM CDTSevere Thunderstorm WarningEAXAndrew, Daviess, DeKalb, Gentry43 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler45 min
May 14, 10:29 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan46 min
May 14, 10:34 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 5 more6 hr
May 14, 11:09 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Linn, Livingston51 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon31 min
May 14, 11:40 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Chariton, Daviess, Linn, Livingston3 hr
May 14, 11:53 PM CDTSpecial Weather StatementEAXBates, Cass, Jackson52 min
May 15, 12:00 AM CDTSpecial Weather StatementEAXChariton, Macon, Randolph45 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningEAXBates, Henry26 min
May 15, 12:45 AM CDTSevere Thunderstorm WarningEAXJohnson, Pettis30 min
May 15, 1:00 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis30 min
May 15, 1:18 AM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline27 min
May 15, 6:24 AM CDTRiver Flood WarningEAXHoward12 hr
May 15, 6:49 AM CDTRiver Flood WarningEAXDaviess, Gentry31 hr
May 15, 6:49 AM CDTRiver Flood WarningEAXLinn, Livingston36 hr
May 15, 7:29 AM CDTRiver Flood WarningEAXDaviess, Livingston21 hr
May 15, 9:12 AM CDTRiver Flood WarningEAXCarroll, Chariton48 hr
May 15, 4:17 PM CDTRiver Flood WarningEAXBuchanan14 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.